Hail, Watauga
- When
- May 2, 3:30 PM EST
- Where
- Watauga County, Zionville
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 36.333, -81.733
Thunderstorms during the afternoon and evening hours on the 2nd produced hail up to half dollar size. Hail up to three quarters of an inch in diameter covered the ground in Dobson, East Bend, and 2 miles northeast of Reidsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening hours on the 2nd produced hail up to half dollar size. Hail up to three quarters of an inch in diameter covered the ground in Dobson, East Bend, and 2 miles northeast of Reidsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:20 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT FRI MAY 2 2003 CONVECTIVE COMPLEX MOVING FROM EASTERN TENNESSEE INTO WEST NORTH CAROLINA ATTM. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM FOR ASHE...WATAUGA...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA. THIS ACTIVITY AND ANY OTHER ACTIVITY THAT DEVELOPS DURING THE HEAT OF THE DAY EXPECTED TO BE GONE BY LATE THIS EVENING. BACK DOOR COLD FRONT TO MOVE INTO NORTHEASTERN ZONES LATE TONIGHT/SATURDAY MORNING AND CONTINUE SOUTHWARD DURING THE DAY. UPPER LEVEL SYSTEM APPROACHING THE AREA DURING THE AFTERNOON COMBINED WITH LINGERING MOISTURE AND INSTABILITY...MAINLY IN THE SOUTH AND WEST FOR SOME MORE AFTERNOON AND EVENING THUNDERSTORMS. AS THE UPPER SYSTEM MOVES BY DURING THE NIGHT...HAVE CONTINUED THE THREAT FOR PRECIPITATION THROUGH THE NIGHT. NEXT SYSTEM FAST ON THE HEELS OF THE FIRST SYSTEM EXPECTED TO IMPACT THE AREA BEGINNING IN THE WEST SUNDAY NIGHT. SHOWERS POSSIBLE LATE IN THE WEST AND EVERYWHERE ON MONDAY. THINK THERE WILL BE PLENTY CLOUDS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT AS A WARM FRONT APPROACHES THE AREA. ENSEMBLE GFS MOS GOING ANYWHERE FROM 60 TO 85 FOR ROANOKE FOR A HIGH ON MONDAY. AS A RESULT OF THE CLOUDS AND THE WARM FRONT STILL LIKELY TO BE LOCATED TO THE SOUTHWEST...AM LEANING TOWARDS THE LOWER SIDE OF THE RANGE. TUESDAY AND WEDNESDAY WE WILL BE IN THE WARM SECTOR WITH SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. HAVE IGNORED THE GFS HANDLING ON THE SYSTEM THAT IT PREDICTS WILL IMPACT THE AREA LATE IN THE WEEK. HAVE FOLLOWED THE CANADIAN/ECMWF SOLUTION WHICH BRINGS THE COLD FRONT THROUGH THE AREA LATE WEDNESDAY NIGHT AND THE FIRST PART OF THURSDAY. HIGH PRESSURE BUILDS IN FOR FRIDAY WITH DRY WEATHER EXPECTED. EMLAW/JJ FIRST GUESS NUMBERS: ROA 55 69 47 67 / 30 30 30 10 LYH 54 67 47 65 / 30 30 30 10 DAN 58 70 48 69 / 40 30 30 10 BLF 50 63 44 65 / 30 30 30 10 LWB 50 64 44 65 / 30 30 30 10 BCB 52 66 45 67 / 30 30 30 10 TNB 50 65 44 64 / 40 30 30 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS... LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON. 06
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT FRI MAY 2 2003 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE MOUNTAINS. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL. AS THESE THUNDERSTORMS IN THE MOUNTAINS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT...MAINLY THIS EVENING...THEY WILL BE WEAKENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022100- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT FRI MAY 2 2003 CORRECTED TYPO ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING BETWEEN 3:30 PM AND 4:30 PM IN THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP IN THE GREENBRIER AND NEW RIVER VALLEY DURING RUSH HOUR. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL. AS THESE THUNDERSTORMS MOVE EAST THIS EVENING...INTO THE FOOTHILLS AND PIEDMONT...THEY WILL BE WEAKENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
NCZ001-002-018-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON IN THE NORTHWEST NORTH CAROLINA MOUNTAINS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WATAUGA...ASHE...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA. AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 3:50 PM AND 5:00 PM IN THE NORTHWEST NORTH CAROLINA MOUNTAINS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 70 MPH...TOPPLING TREES AND DISRUPTING POWER. SKYWARN SPOTTER ACTIVATION IS NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
VAZ007-009-015-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON IN THE MOUNTAIN EMPIRE AND SOUTHWEST VIRGINIA MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 4:00 PM AND 5:00 PM IN THE MOUNTAIN EMPIRE COUNTIES AND SOUTHWEST VIRGINIA MOUNTAINS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 50 MPH...TOPPLING TREES AND DISRUPTING POWER. SKYWARN SPOTTER ACTIVATION IS NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The Knoxville radar (KMRX), 151 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355817, 5355818, 5355820, 5355819, 5355821, 5355822, 5355906, 5355823, 5355905.